Multi tyrosine kinase inhibitor dasatinib as novel cause of severe pre-capillary pulmonary hypertension?

BMC Pulm Med. 2011 May 23;11:30. doi: 10.1186/1471-2466-11-30.

Abstract

Background: Pulmonary hypertension (PH) is a life-threatening disease with poor prognosis. Encouraging efforts have been made to target the main vasoproliferative aspects of the disease. Promising emerging therapeutics are tyrosine kinase inhibitors such as imatinib.

Case presentation: Here, we discuss the relevance of previously published cases and add another well-characterised patient who developed pre-capillary PH under long-term therapy with the multi-tyrosine kinase inhibitor dasatinib approved for therapy of chronic myeloic leukaemia (CML) and Philadelphia chromosome positive acute lymphocytic leukaemia (mean time of all patients on dasatinib: 26 months). Hence, we discuss the possibility of dasatinib itself causing PH after long-term therapy and turn specialist's attention to this possible severe side effect.At present, the true incidence of dasatinib-associated PH remains illusive and systematic data regarding haemodynamics are missing.

Conclusion: We therefore recommend systematic screening of dasatinib-treated patients for pulmonary hypertension and subsequent collection of haemodynamic data.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Dasatinib
  • Humans
  • Hypertension, Pulmonary / chemically induced*
  • Hypertension, Pulmonary / diagnosis
  • Leukemia, Myelogenous, Chronic, BCR-ABL Positive / drug therapy
  • Male
  • Protein Kinase Inhibitors / adverse effects
  • Protein Kinase Inhibitors / therapeutic use
  • Protein-Tyrosine Kinases / antagonists & inhibitors*
  • Pyrimidines / adverse effects*
  • Pyrimidines / therapeutic use
  • Thiazoles / adverse effects*
  • Thiazoles / therapeutic use
  • Treatment Outcome

Substances

  • Protein Kinase Inhibitors
  • Pyrimidines
  • Thiazoles
  • Protein-Tyrosine Kinases
  • Dasatinib